Thrombotic microangiopathy (TMA) after kidney transplantation is an uncommon and challenging cause of graft dysfunction and is associated with early graft loss. An idiosyncratic endothelial reaction to calcineurin inhibitors (CNIs) has been implicated as a frequent cause of TMA. This reaction is marked by uncontrolled activation of complement and subsequent cellular destruction. Usual therapy consists of withdrawal of the inciting drug and plasmapheresis to minimize levels of circulating complement. Recently, eculizumab, a monoclonal antibody to complement component C5, has been used for the treatment of atypical hemolytic uremic syndrome. Belatacept, an inhibitor of T cell costimulatory protein CTLA-4 has been used in immunosuppression strategies aimed at minimization of CNI. Here we report the first case of treatment of CNI-associated TMA/hemolytic uremic syndrome with withdrawal of tacrolimus and initiation of both belatacept and eculizumab. The case describes a favorable clinical course for both graft and patient, and is accompanied by a review of the literature.
|Original language||English (US)|
|Number of pages||3|
|State||Published - Nov 1 2016|
All Science Journal Classification (ASJC) codes